What's New in Treatment Information?
Excerpts From Hotline Memos of September, 2000
from the Information Department of Project Inform
Changes in periods (menstrual cycles) are common regardless of HIV status. But studies since the early 1990s suggest that abnormal menstrual cycles may occur more frequently in women living with HIV. These abnormal changes may include heavier, lighter, more or less frequent, or more painful periods. Other studies have contested these findings, showing no connection between HIV and the menstrual cycle.
To determine if HIV causes menstrual abnormalities, researchers in the US conducted a study with over 1,000 pre-menopausal women (802 were HIV-positive). They were given diaries to record details about their menstrual cycles and were interviewed regularly by researchers.
The average age of the volunteers was 36. Half the positive women had a CD4+ cell count that ranged between 200 and 500 cells; 25% had a count below 200 cells, and the remaining 25% had a count over 500 cells. Half the women were taking anti-HIV therapy.
In general, the researchers found that HIV infection had "little overall effect" on the menstrual cycle. However, 50% of women with CD4+ cell counts below 200 had lengthier menstrual cycles. This finding has been noted in other studies too, and suggests that women with weakened immune systems may be at greater risk for this irregularity and its associated condition, anemia (a decrease in red blood cells).
Overall, women with viral loads over 168,000 copies were likely to have either very short menstrual cycles or very long ones. Again, both irregularities are associated with anemia, which may also be a cause or consequence of menstrual abnormalities.
Other factors (possibly related to HIV) that could have an impact on the menstrual cycle include:
The study also noted that menstrual cycles may get longer in women using anti-HIV therapy. Data from other studies on the side effects of protease inhibitors suggest that some women using ritonavir (Norvir) and saquinavir (Invirase or Fortovase), or combination of the two, may experience changes in their menstrual cycle, including longer periods. Again, this could cause anemia. In rare but severe cases of ritonavir-related menstrual abnormalities leading to anemia, women have required blood transfusions.
For more information on HIV and menstrual irregularities, read GYN Conditions in Women Living with HIV/AIDS.
Results from a new study suggest that once a day dosing of ddI may not be as effective as twice a day dosing. Moreover, the combination of once a day ddI (400mg) with d4T and nelfinavir (Viracept) was found to be less effective than a combination of AZT + 3TC + nelfinavir. Previous studies have shown similar effectiveness between these two combinations when ddI was taken twice a day.
In this new study, 756 people who had not previously received anti-HIV therapies participated. There were two volunteers receiving d4T + ddI for every one receiving AZT + 3TC. After 24 weeks of the study, there were no differences between the two groups and as a result, the once a day dosing of ddI was approved. However, after 48 weeks of the study, there was a significant difference in anti-HIV activity between the two groups. The results after 48 weeks are as follows:
One further implication of this study is that the approval of the new formulation of ddI, known as enteric-coated ddI or EC ddI, will be delayed to ensure that it performs as well as in combination with d4T as the commonly used AZT + 3TC combination.
About 400 researchers, activists, and clinicians attended this workshop in Toronto, Canada from September 13-15, 2000. The following is a brief report. More information will be available in future Project Inform publications.
Early results from a small study show that people on nucleoside analogue reverse transcriptase inhibitors (NARTIs) have fewer mitochondria in cells compared to HIV+ individuals not taking NARTIs or HIV-negative individuals. Mitochondria can be likened to the energy source of cells. This reduction in mitochondria was only seen among people taking d4T (stavudine, Zerit) and not seen among those on any other NARTI.
The average number of mitochondria in cells decreased by 44% among people on d4T and this translated to a 0.6% decrease in the number of mitochondria per month. One interesting observation from this study was that people with fat loss in the face, arms or legs (lipoatrophy) had decreased number of mitochondria in cells. Also people who had developed an accumulation of fat at the base of the neck (buffalo hump) had an increase in the number of mitochondria.
For more information on mitochondria, please call Project Inform's Hotline (U.S.: 800-822-7422, international: 415-558-9051) and ask for the publication Mitochondrial Toxicity.
Another study also looked at the number of mitochondria in cells. Forty people participated, ten with fat wasting (group A), ten without signs of fat redistribution (lipodystrophy) (group B), ten who had never taken anti-HIV therapy (group C), and ten HIV-negative people (group D).
The number of mitochondria cells was looked at from tissue samples from the back of the neck, the abdomen area, and the mid-thigh. This study found that people in group A had fewer mitochondria in cells than those in group B, who in turn had fewer mitochondria in cells than those in group C or D. There were no differences in the number of mitochondria found in cells between people in groups C or D.
New results suggest that protease inhibitors may have different mechanisms in their role in changes in body composition which has been observed in some people with HIV (lipodystrophy syndrome). A group in Seattle has earlier reported that when ritonavir (Norvir) was given to HIV-negative individuals for two weeks, they experienced a significant rise in cholesterol and triglyceride levels. Now a group from San Francisco has given indinavir (Crixivan) to HIV-negative individuals for four weeks. There were no significant increases in cholesterol or triglycerides, but people had a marked decrease in insulin sensitivity (a marker associated with diabetes), something that was not studied by the Seattle group. Changes in these laboratory markers associated with the way the body uses fats and sugars are believed to be part of the lipodystrophy syndrome.
One small study suggests that the use of human growth hormone may be of some benefit for people with fat accumulation. Seven people, four of whom had a buffalo hump and three with accumulation of fat in their mid-section behind the muscle (abdominal or central obesity) received 3mg/day of human growth hormone for six months. Five people completed the six- month course of treatment, one person had to stop because of elevated glucose levels, and another moved away from the study site. All five who completed the six months had a decrease in their fat accumulation with an average reduction of 4.4kg (about 10 pounds) in total fat and a 5.4kg increase in muscle mass (lean body mass).
This document was provided by Project Inform.
This article was provided by Project Inform. It is a part of the publication What's New. Visit Project Inform's website to find out more about their activities, publications and services.